A Rapidly fluctuating Rash in a Stuporous patient: JAAD Case
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
A 27-year-old man presented with altered mental status, diaphoresis, and a rapidly fluctuating, blotchy rash. Two days prior, he had abruptly discontinued his chronic use of alprazolam and oxycodone/acetaminophen. His past medical history was significant for benzodiazepine and opioid use disorder, including a hospitalization three years prior for severe abdominal pain after sudden discontinuation of alprazolam.

On presentation, his blood pressure was 157/93 and he was febrile to 37.9°C. Laboratory evaluation was notable for a mildly elevated WBC count and a serum glucose level of 125 mg/dL. A urine toxicology screen was positive for benzodiazepines and cannabinoids. He was given naloxone without clinical improvement; however his alertness improved after receiving diazepam 5 mg orally and 10 mg IV. The patient was subsequently admitted to the inpatient medicine service for further evaluation.

After admission, he became stuporous and lost control of bowel and bladder function. Further laboratory evaluation was remarkable for slightly elevated protein and glucose levels in the CSF. The remainder of testing for metabolic and infectious causes as well as toxic drug or alcohol ingestion as the etiology of his neurologic status was negative. On the third day of admission, the dermatology service was consulted for a blotchy erythematous rash on the face and chest.

Clinical examination revealed a young man who was completely unresponsive to physical or verbal stimuli. Cutaneous examination was significant for multiple blotchy pink macules and patches varying in size from 3 mm to several cm. They were distributed symmetrically on the face, neck and upper trunk, with fewer lesions on the upper thighs. Notably, the blotchy patches appeared then disappeared in a matter of seconds to 1-2 minutes. Based upon a literature review,1, 2 the possibility of CNS-driven autonomic neurovascular dysregulation was raised.

By the next day, the differential diagnosis for his neurologic dysfunction had narrowed to include a toxic ingestion driven by synthetic cannabinoids, benzodiazepine withdrawal-induced catatonia (BWC), and viral encephalitis. Based upon additional consultation by the psychiatry service and toxicology team, the clinical diagnosis of BWC was favored and the patient was started on 2 mg of intravenous (IV) lorazepam every 8 hours, which led to rapid clinical
improvement in his neurologic status and more gradual resolution of the fluctuating erythema.

Given his reaction, benzodiazepine withdrawal-induced catatonia was the final clinical diagnosis (BWC). He was given 5.5 mg of oral lorazepam daily five days after his first IV lorazepam dose, to be tapered to 0.5 mg daily.

Source: https://www.jaadcasereports.org/article/S2352-5126(21)00003-5/fulltext?rss=yes
Like
Comment
Share